Wisconsin, 2003

Flash Flooding and Hail in Wisconsin, August 2, 2003

August 2, 2003 · NWS GRB · 5 events in 3 counties and zones

Low pressure and unstable air over Wisconsin led to the development of thunderstorms. The storms moved very slowly, resulting in heavy rainfall in some areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure and unstable air over Wisconsin led to the development of thunderstorms. The storms moved very slowly, resulting in heavy rainfall in some areas. Appleton experienced flash flooding along the Outagamie/Calumet county line where 3 feet of water covered a road. Some large hail was also reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 2, 10:15 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 2, 10:15 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT SAT AUG 2 2003

UPDATED ZONES TO REFLECT CURRENT RADAR TRENDS AS SCATTERED
SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER MUCH OF CENTRAL
AND NORTH CENTRAL WISCONSIN NORTHWEST OF THE FOX VALLEY AND
GREEN BAY. EXPECT THE STORMS TO MOVE INTO THE EASTERN PART OF
THE CWA DURING THE AFTERNOON. MADE MINOR ADJUSTMENTS TO THE WINDS
FOR THIS AFTERNOON BASED ON CURRENT SURFACE OBS. UPDATED ZONES
ALREADY OUT.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 2, 10:30 AM CST, 3 hours 25 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON INTO
THIS EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT. SOME
OF THE STRONGER STORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND
HEAVY RAINFALL IN A SHORT PERIOD OF TIME THIS AFTERNOON AND THIS
EVENING. LATER TONIGHT...PATCHY DENSE FOG...WHICH WILL REDUCE
VISIBILITIES TO LESS THAN A QUARTER OF MILE...IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY.
SOME OF THE STRONGER STORMS MAY CONTAIN HAIL...GUSTY WINDS...AND HEAVY
RAINS SUNDAY AND MONDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 29 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Outagamie

When
August 2, 1:55 PM CST
Where
Outagamie County, Kimberly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -88.317

Hail, Brown

When
August 2, 2:00 PM CST
Where
Brown County, 3 mi E of Green Bay
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.517, -87.950

Hail, Calumet

When
August 2, 4:50 PM CST
Where
Calumet County, Stockbridge
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -88.300

Flash Flood, Outagamie

When
August 2, 4:50 PM CST to 6:00 PM CST
Where
Outagamie County, Appleton
Reported by
LAW ENFORCEMENT
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Flash Flood, Calumet

When
August 2, 4:50 PM CST to 6:00 PM CST
Where
Calumet County, Appleton
Reported by
LAW ENFORCEMENT
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333306, 5333397, 5333394, 5333395, 5333396.